Skip to content

Home page linkHelp page linkFamily support page linkPrescribe page linkData page linkMaterials page link  

Treatment of overdose

    Narcan® (Naloxone) blocks or reverses the effects of opioid medication and can save lives. 

    Naloxone is usually used by emergency medical responders, but it can also easily be used by the public with minimal training. There’s a national push to get it into the hands of more first responders, like police.

    Learn more about availability of Narcan® in Alaska.

Risk factors for overdose

    Risk factors associated with heroin and opioid overdose include a history of prior overdose, opioid dose and type, duration of use and extent of rotating regimens, a history of incarceration or arrest, injection drug use, consumption of alcohol, and
    the use of benzodiazepines/sedatives. Find out more about naloxone
    through SAMSHA.


Signs of an opioid overdose

    Opioid overdose is life-threatening and requires immediate emergency attention. Call 911 immediately if a person exhibits any of these symptoms:

      • Their face is extremely pale and/or feels clammy to the touch
      • Their body goes limp
      • Their fingernails or lips have a purple or blue color
      • They start vomiting or making gurgling noises
      • They cannot be awakened or are unable to speak
      • Their breathing or heartbeat slows or stops

    If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training).

    If you are using opioids or heroin, make sure that your family members, caregivers, or the people who spend time with you know how to tell if you are experiencing an overdose and what to do until emergency medical help arrives. You will probably be unable to treat yourself if you experience an overdose.